Alert archive / Michigan / Tornado Warnings in 1998

Tornado Warning 6, NWS Grand Rapids, MI

June 27, 1998Allegan County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Jun 27, 1998, 7:54 AM EDT for Allegan County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 7:54 AM EDT (11:54 UTC)
Expired
Jun 27, 1998, 8:45 AM EDT
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Allegan County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 11.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 451 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WFUS1 KGRR 271156 RRA
TORGRR
MIC005-271245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
754 AM EDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* TORNADO WARNING FOR...
  ALLEGAN COUNTY IN SOUTHWESTERN LOWER MICHIGAN

* UNTIL 845 AM EDT

* AT 753 AM EDT... A WEATHER SPOTTER REPORTED A TORNADO 17 MILES WEST
  OF ALLEGAN OR 4 MILES WEST OF PULLMAN MOVING EAST AT 35 MPH.

* THE STORM PRODUCING THE TORNADO WILL BE NEAR...
  PULLMAN              AROUND 800 AM EDT
  ALLEGAN              AROUND 820 AM EDT

A TORNADO IS ON THE GROUND GO TO THE BASEMENT IF A BASEMENT IS NOT
AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

PVC/TEW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Jun 26, 11:12 AM EDT, 20 hours 42 minutes earlier.

Area forecast discussion, Jun 26, 11:12 AM EDT, 20 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1112 AM EDT FRI JUN 26 1998

THE 13Z SFC ANALYSIS PLACES ONE LOW CENTER NORTH OF LAKE HURON WITH A
COLD FRONT EXTENDING SOUTHWEST ACROSS LOWER MICHIGAN. THE FRONT
STRETCHES FROM SAGINAW BAY TO SOUTH HAVEN. A SLIGHTLY COOLER AND MORE
STABLE AIR MASS IS MOVING IN BHND THE FRONT. BOTH THE 12Z GRB/APX
SOUNDING SHOWED A CAP NEAR 650 MB AND COOLER 850 MB TEMPS THAN ON
THU. XPCT THE FRONT TO STALL CLOSE TO THE MI/IN BORDER THIS AFTERNOON
AND THIS BOUNDARY WILL BE THE FOCUSING MECHANISM FOR THUNDERSTORM
DEVELOPMENT LATE TODAY. THE COMBINATION OF FRONT SOUTH OF OUR FA AND
THE ADVANCING STABLE AIR MASS... INDICATE LITTLE OR NO THUNDERSTORM
THREAT TODAY. AS A RESULT... WE PLAN TO TAKE THUNDERSTORMS OUT OF OUR
ZONES FOR THIS AFTERNOON. IN ADDITION THE COOLER AIR MASS SHOULD
RESULT IN SLIGHTLY COOLER HIGHS AS WELL. THEREFORE... WILL LOWER
TEMPS INTO THE 85 TO 90 DEGREE RANGE IN ALL COUNTIES. NORTHWEST WINDS
BHND THE FRONT JUSTIFY CHANGING THE WIND FORECAST AS WELL.

TEW

In the hours before

Special weather statement, Jun 27, 5:49 AM EDT, 2 hours 5 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
549 AM EDT SAT JUN 27 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A STATIONARY FRONT EXTENDED FROM SOUTHWEST WISCONSIN ACROSS NORTHERN
INDIANA TO NEW ENGLAND.  MOISTURE FROM THE GULF OF MEXICO WAS BEING
TRANSPORTED NORTH OF THE FRONT BY VIGOROUS SOUTH WINDS.  THE RESULT
WAS A LARGE AREA OF THUNDERSTORMS THAT FORMED OVERNIGHT IN WISCONSIN.
THE SOUTHERN PORTION OF THE AREA WAS FORMED IN A BOW ECHO PATTERN AND
PRODUCED WINDS IN THE 50 TO 70 MPH ACROSS WISCONSIN.  THIS BOW ECHO
PATTERN WILL REACH THE WESTERN SHORE OF LAKE MICHIGAN AROUND 6 AM
THIS MORNING AND THE EASTERN SHORE OF LAKE MICHIGAN BETWEEN LUDINGTON
AND BENTON HARBOR BETWEEN 7 AND 8 AM EDT. THE SEVERE WEATHER
POTENTIAL ASSOCIATED WITH THESE STORMS WILL WEAKEN AS THE STRONG
MOISTURE FEED THEY RECEIVED IN WISCONSIN BUT THEY MAY MAINTAIN 60 MPH
WINDS AND 1/2 TO 1 INCH HAIL AS THEY MOVE ACROSS SOUTHWEST PARTS OF
LOWER MICHIGAN THIS MORNING.

ALTHOUGH THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE WITH THE
LANDFALL OF THE STORMS THIS MORNING... REDEVELOPMENT OF THUNDERSTORMS
ALONG AND SOUTH OF THE I-96 CORRIDOR THIS AFTERNOON CAN BE EXPECTED.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE MAIN HAZARD WITH THE MORNING STORMS WILL BE DAMAGING WIND IN THE
55 TO 65 MPH RANGE.  1/2 TO 1 INCH HAIL IS ALSO POSSIBLE.  THE
GREATEST THREAT OF SEVERE WEATHER WITH THIS LINE WILL BE ALONG THE
LAKE MICHIGAN SHORELINE.  CAMPERS... PIER FISHERMAN.. AND OTHERS
ALONG THE LAKESHORE SHOULD SECURE THEIR BELONGINGS AND PREPARE TO
MOVE TO SHELTER PRIOR TO THE LANDFALL OF THESE THUNDERSTORMS.  THE
STORMS WILL BE MOVE EAST AT AROUND 40 MPH AND WEAKEN. THEY SHOULD
REACH A GRAND RAPIDS TO KALAMAZOO LINE AROUND 9 AM EDT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN THIS
AFTERNOON AND TONIGHT FOR WEST AND CENTRAL LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION DSTATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

MWH
Special weather statement, Jun 27, 5:49 AM EDT, 2 hours 5 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-281200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
549 AM EDT SAT JUN 27 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

...DISCUSSION...
A STATIONARY FRONT EXTENDED FROM SOUTHWEST WISCONSIN ACROSS NORTHERN
INDIANA TO NEW ENGLAND.  MOISTURE FROM THE GULF OF MEXICO WAS BEING
TRANSPORTED NORTH OF THE FRONT BY VIGOROUS SOUTH WINDS.  THE RESULT
WAS A LARGE AREA OF THUNDERSTORMS THAT FORMED OVERNIGHT IN WISCONSIN.
THE SOUTHERN PORTION OF THE AREA WAS FORMED IN A BOW ECHO PATTERN AND
PRODUCED WINDS IN THE 50 TO 70 MPH ACROSS WISCONSIN.  THIS BOW ECHO
PATTERN WILL REACH THE WESTERN SHORE OF LAKE MICHIGAN AROUND 6 AM
THIS MORNING AND THE EASTERN SHORE OF LAKE MICHIGAN BETWEEN LUDINGTON
AND BENTON HARBOR BETWEEN 7 AND 8 AM EDT. THE SEVERE WEATHER
POTENTIAL ASSOCIATED WITH THESE STORMS WILL WEAKEN AS THE STRONG
MOISTURE FEED THEY RECEIVED IN WISCONSIN BUT THEY MAY MAINTAIN 60 MPH
WINDS AND 1/2 TO 1 INCH HAIL AS THEY MOVE ACROSS SOUTHWEST PARTS OF
LOWER MICHIGAN THIS MORNING.

ALTHOUGH THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE WITH THE
LANDFALL OF THE STORMS THIS MORNING... REDEVELOPMENT OF THUNDERSTORMS
ALONG AND SOUTH OF THE I-96 CORRIDOR THIS AFTERNOON CAN BE EXPECTED.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...
THE MAIN HAZARD WITH THE MORNING STORMS WILL BE DAMAGING WIND IN THE
55 TO 65 MPH RANGE.  1/2 TO 1 INCH HAIL IS ALSO POSSIBLE.  THE
GREATEST THREAT OF SEVERE WEATHER WITH THIS LINE WILL BE ALONG THE
LAKE MICHIGAN SHORELINE.  CAMPERS... PIER FISHERMAN.. AND OTHERS
ALONG THE LAKESHORE SHOULD SECURE THEIR BELONGINGS AND PREPARE TO
MOVE TO SHELTER PRIOR TO THE LANDFALL OF THESE THUNDERSTORMS.  THE
STORMS WILL BE MOVE EAST AT AROUND 40 MPH AND WEAKEN. THEY SHOULD
REACH A GRAND RAPIDS TO KALAMAZOO LINE AROUND 9 AM EDT.

...SPOTTER ACTIVATION...
SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING AND AGAIN THIS
AFTERNOON AND TONIGHT FOR WEST AND CENTRAL LOWER MICHIGAN.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION DSTATIONS FOR THE LATEST WEATHER INFORMATION CONCERNING THE
SEVERE WEATHER THREAT ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:34 AM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana46 min
Jun 27, 7:18 AM EDTSevere Thunderstorm WarningGRRKent, Newaygo47 min

Nearby

Tornado Warnings in Michigan, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.